By Alexandra SheaOctober 1, 2019
National news headlines about the rise in e-cigarette and vaping related lung illnesses have been dominating newspapers, TV and radio recently. It has also been reported that AAFES will no longer sell vaping products.
The number of cases and deaths related to vaping lung illness has climbed even higher with more than 500 reported cases according to the Center for Disease Control and Prevention, up from 380 cases, and eight deaths from vaping.
"Currently the CDC is collecting the data and case definitions of the lung illness," said Col. Paul Kwon, chief of the Preventive Medicine Department at U.S. Army Medical Department Activity-Fort Jackson. "The CDC does not yet know the specific cause of these illnesses. The investigation has not identified any specific e-cigarette, vaping product or substances that is linked to all the cases."
Kwon and the CDC both said the reported cases of the lung illness were reported by those who had used THC vaping products, the high-producing chemical in marijuana, and e-cigarettes containing nicotine.
While regular cigarettes contain more than 7,000 chemicals, vaping liquids can contain less harmful chemicals but do still contain harmful chemicals such as nickel, lead, tin, ultrafine particles, chemicals linked to cancer such as diacetyl and other volatile organic compounds that are delivered in higher doses to the user.
Any number of these chemicals or metals have been associated with the lung illness lipoid pneumonia. This type of pneumonia is caused when lipids (a fatty acid) enter the lungs and cause the lung's air sacks to become inflamed.
"Lipoid pneumonia associated with the inhalation of lipids in aerosols generated by e-cigarettes has been reported," Kwon said. "Based on available information, the illness is likely caused by an unknown chemical exposure but no single product or substance is conclusively linked to the illness."
Symptoms of lung illness due to vaping or e-cigarettes include cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever and abdominal pain. "Some patients have reported that their symptoms developed over a few days while others reported their symptoms developed over several weeks," Kwon said.
According to the CDC "e-cigarettes are the most commonly used tobacco product among youth." While news headlines can lead some to believe that the lung illnesses associated with vaping seems to only affect youths, it is incorrect. These illnesses have affected adults as well. The last reported death on Sept. 20, 2019 was an adult male in his mid-40s.
Some adults have used vaping as a way to quit smoking regular cigarettes. The CDC said e-cigarettes may help non-pregnant adult smokers to quit smoking as long as it is a complete substitute for all cigarettes and other smoked tobacco products but "that doesn't mean e-cigarettes are safe."
Kwon and the CDC recommend the following to reduce the chances of suffering lung illness from using vaping products:
n If you are an adult who used e-cigarettes containing nicotine to quit cigarette smoking, do not return to smoking cigarettes.
n If you have recently used an e-cigarette or vaping product and you have symptoms like those reported in this outbreak, see a healthcare provider.
n Anyone who uses an e-cigarette or vaping product should not buy these products (e-cigarettes or other vaping products with THC or other cannabinoids) off the street and should not modify or add any substances to these products not intended by the manufacturer.
n Youth and young adults should not use e-cigarette products.
n Women who are pregnant should not use e-cigarette products.
n Adults who do not currently use tobacco products should not start using e-cigarette products.
If you are concerned about your health after using an e-cigarette product, contact your local health care provider or the Moncrief Army Health Clinic at (800) 444-5445 or the local poison control center at (800) 222-1222.